Utah, 2003

Damaging Wind in Utah, July 23, 2003

July 23, 2003 · NWS SLC · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jul 23, 2:23 PM MST, 3 hours 52 minutes earlier.

Area forecast discussion, Jul 23, 2:23 PM MST, 3 hours 52 minutes before
UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
323 PM MDT WED JUL 23 2003

.SYNOPSIS...A VERY WARM AIRMASS WILL REMAIN OVER UTAH THROUGH THE
WEEKEND WITH AREAS OF INSTABILITY.

.DISCUSSION...LOTS OF CUMULUS TODAY POKING UP THROUGH SMOKY SKIES.
SMOKE OVER THE GSL BASIN CAME FROM LARGE WILDFIRES IN CENTRAL IDAHO.
CONVECTION FORMING OVER THE HIGH TERRAIN CURRENTLY AND WILL MOVE
INTO THE BASINS OVERNIGHT.  UPPER LEVEL HIGH WILL BE SHIFTING EAST
THE NEXT FEW DAYS. THAT WILL CAUSE UPPER LEVEL FLOW TO COME AROUND
TO THE SOUTHWEST SO WE SHOULD HAVE A DECENT AMOUNT OF MOISTURE FOR
DAILY CONVECTION THROUGH EARLY NEXT WEEK. SOUTH WINDS WILL ALSO
INCREASE SOME THURSDAY.

SLC 1332  CDC 3322  GIBSON

.SLC...NONE.
Hazardous weather outlook, Jul 23, 6:00 AM MST, 12 hours 15 minutes before
IDZ024-025-UTZ001>021-WYZ021-DDHHMM-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
700 AM MDT WED JUL 23 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO-THIRDS OF
UTAH...EXTREME SOUTHEAST IDAHO AND EXTREME SOUTHWEST WYOMING

.DAY ONE... TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

WCJIN-WYSW

The radar

The Salt Lake City radar (KMTX), 107 km away, was scanning. The volume nearest the first event began at 01:14 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Tooele

When
July 23, 6:15 PM MST
Where
Tooele County, Dugway
Measured
51 kt (59 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.449, -113.131 (the zone’s center; the record gives no point)

Thunderstorm microburst winds gusting to 59 mph (51 kts) were recorded at the Simpson Springs Dugway mesonet site.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2003Every state in 2003This day in weather historyWarnings in Utah, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5380327.